Hail, Lake
- When
- June 22, 1:45 PM CST
- Where
- Lake County, 1.03 mi E of Glen Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.530, -87.310
Scattered severe thunderstorms moved across portions of northwest Indiana during the afternoon of June 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered severe thunderstorms moved across portions of northwest Indiana during the afternoon of June 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 22, 1:21 PM CST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 221 PM CDT Mon Jun 22 2020 .SHORT TERM... 216 PM CDT Through Tuesday night... Primary focus during the short term is on the convective potential this afternoon and evening, as well as an attendant threat for some severe weather. Skies have cleared out nicely in the wake of this morning's weakening MCs with essentially mostly sunny conditions prevailing south and east of a La Salle to Waukegan line. A few areas of enhanced surface convergence are noted in both observations and visible satellite imagery, with one in the vicinity of the differential heating zone across our northwest, with at least two additional areas elucidated by streets of lumpier cumulus in the vicinity of the I-55 corridor. With temperatures having warmed into the mid and eventually upper 80s to near 90 where the sun has come out and dewpoints hovering around 70, the airmass has become moderately unstable with little to no lingering MLCINH. Large scale forcing for ascent is still in the nascent stages of overspreading the area, but jet divergence is clearly increasing overhead based on recent mid and upper level moisture channel satellite loops. As a result, it's not all too surprising to see storms taking off as early as they have. Main corridor to watch here over the next several hours is mainly near I-55 and I-65. As well, we'll be monitoring the differential heating area which seems to have encouraged increased convergence towards Kane to Lake counties where additional convection could tend to focus. Deep layer shear has increased sufficiently to support some storm organization and rotating mid-level updrafts, although this is sort of towards the lower end of that spectrum space. Still, even with the rather paltry mid-level lapse rates, storms will probably be capable of producing both hail and damaging wind gusts as they get going through the afternoon. Semi-training may also take place initially which could result in sporadic instances of mainly urban and small stream minor flooding. By late this afternoon and into the evening, things get a little unclear, especially given the potential for somewhat widespread shower/storm development through the afternoon hours here...what this does to the environment still remains a bit unclear. Either way, signs point to additional storms potentially developing closer to the actual cold front across central Iowa ahead of the main shortwave, and this activity could attempt to merge with the mass of storms drifting north out of the St. Louis area. Should upscale growth take place, a loosely-defined MCS could make a run at mainly the southern half of our area during the evening hours. If convective coverage this afternoon gets high enough, then would tend to think the severe wind risk with this next complex might be muted to a good degree, although there does seem to be a bit of a 700-500 mb wind response with this shortwave which could act to bolster cold pool amalgamation and subsequent acceleration--and this is corroborated by some 40 kt wind retrievals on DVN's VWP. We'll continue to highlight mainly our I-80 and south locales for this later evening threat. Still don't think the flash flood threat looks too appreciable at this point, but certainly will be a potential for localized corridors to pick up 2-3" of rain before things clear out from west to east overnight. Main corridor for this seems to be near and south of I-55. For Tuesday, things are looking much cooler and probably will see quite a bit of cloud cover develop through the day. An additional shortwave will pinwheel overhead and could squeeze out some showers, some of which could be pretty gusty given increased winds just off the deck. Think the potential for thunder may remain somewhat muted given fairly robust mid-level subsidence/drying. Things look to dry out--at least temporarily--Tuesday evening and overnight. Carlaw && .LONG TERM... 220 PM CDT Forecast thinking remains largely unchanged from the previous discussion. Due to ongoing active weather, the long term discussion will not be updated today. Previous discussion issued at 153 AM CDT Wednesday through Sunday... The Great Lakes will remain beneath slow-moving upper-level troughing in the middle of the week allowing for a continuation of overall pleasant conditions. Highs and lows Wednesday should top off right around 80 / 60, respectively, with light northwesterly winds. A lake breeze with muted inland penetration should allow for locally cooler temperatures along the shore line especially in northwestern Indiana. Scattered afternoon showers and perhaps a weak thunderstorm are possible during the afternoon hours as a shortwave embedded in the broad troughing aloft swings through the western Great Lakes. Thursday and Friday, the upper-level pattern will transition into a more summer-like regime with zonal to at times anticyclonic flow over much of the United States. As such, low- level flow will become south/southwesterly enabling the return of warm and moist conditions. Ensemble model guidance suggests chances for showers and thunderstorms will increase markedly Friday night onward. Borchardt && .AVIATION... For the 18Z TAFs... 1243 PM...Primary forecast concerns include... Scattered thunderstorms this afternoon into this evening. Wind directions through late evening. Low mvfr...possible ifr...cigs tonight/Tuesday morning. Isolated thunderstorms are developing along a pnt/jot line early this afternoon and scattered thunderstorms are expected across much of the area though only medium confidence for both timing and coverage. There could be additional thunderstorms developing from outflow boundaries making for a challenging forecast. If current activity continues to increase in coverage...some timing tweaks will be needed. Convective activity should slowly diminish through the mid evening hours with some showers still possible into the early morning hours. Prevailing wind directions are expected to settle on a south/ southwest direction this afternoon but some westerly winds are possible across the northwest cwa. Some gusts into the mid/upper teen kt range are possible as well. As thunderstorms increase in coverage and outflows form...wind directions will become problematic and some east/southeast wind directions are possible. Winds may become light and variable for a time this evening ahead of a cold front that will shift winds to the northwest late this evening or early Tuesday morning. Wind directions will remain northwest into Tuesday with speeds 10-15kts and possibly some higher gusts Tuesday afternoon. Much of the guidance is showing low mvfr cigs developing by late this evening and continuing through sunrise Tuesday morning. Its possible ifr cigs develop but confidence is low. These cigs will lift through mvfr and into low vfr mid morning Tuesday. There will be a chance for some showers Tuesday afternoon. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
421 AM CDT Mon Jun 22 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-230930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
421 AM CDT Mon Jun 22 2020 /521 AM EDT Mon Jun 22 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to penny to quarter size.
Limited damaging wind risk...up to 60 mph.
Limited Flooding Risk.
DISCUSSION...
Several periods of thunderstorms will impact the area today.
The first will effect northern Illinois mid morning through early
afternoon. Severe weather is not expected with this first round.
A more organized area of thunderstorms is possible mid to late
afternoon into the early evening. 3 pm to 10 pm CDT is the highest
concern window. Damaging winds and locally heavy rain are the main
hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
Isolated afternoon thunderstorms are possible Wednesday and
Thursday. Additional storms chances exist late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed mid to late afternoon through mid evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 20 to 25 mph increasing to
30 to 35 mph mid to late afternoon.
LMZ740>745-230930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
421 AM CDT Mon Jun 22 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to penny size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Wednesday through Sunday...
Limited Thunderstorm Risk.
KMD
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
1233 PM CDT Mon Jun 22 2020
ILZ106-107-221800-
Southern Will IL-Northern Will IL-
1233 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL COUNTY UNTIL
100 PM CDT...
At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, or near Channahon, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Joliet, Lockport, New Lenox, Mokena, Frankfort, Ingalls Park,
Manhattan, Elwood, Rockdale, Preston Heights and Fairmont.
Including the following interstates...
I-55 between mile markers 243 and 246.
I-80 between mile markers 132 and 142.
I-355 between mile markers 1 and 5.
This includes... Chicagoland Speedway...Route 66 Raceway and Joliet
Slammers Baseball.
LAT...LON 4147 8791 4141 8790 4132 8811 4140 8822
4162 8800 4156 8791 4147 8788
TIME...MOT...LOC 1733Z 225DEG 16KT 4140 8810
CarlawSpecial Weather Statement National Weather Service Chicago/Romeoville 124 PM CDT Mon Jun 22 2020 ILZ020-021-106-107-221900- Grundy IL-Southern Will IL-Kendall IL-Northern Will IL- 124 PM CDT Mon Jun 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENDALL... NORTHWESTERN WILL AND NORTHEASTERN GRUNDY COUNTIES UNTIL 200 PM CDT... At 123 PM CDT, Doppler radar was tracking a strong thunderstorm over Channahon, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joliet, Romeoville, Lockport, Channahon, Minooka, Ingalls Park, Shorewood, Manhattan, Elwood, Rockdale, Crest Hill, Preston Heights, Crystal Lawns and Fairmont. Including the following interstates... I-55 between mile markers 241 and 255. I-80 between mile markers 117 and 136. This includes... University of St. Francis, Channahon State Park, Chicagoland Speedway...Route 66 Raceway, Joliet Junior College, Joliet Slammers Baseball, and Lewis University. LAT...LON 4131 8830 4145 8837 4162 8808 4140 8796 TIME...MOT...LOC 1823Z 239DEG 16KT 4143 8821 Carlaw
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
126 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 2 ESE NEW LENOX 41.50N 87.93W
06/22/2020 M0.75 INCH WILL IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS PENNY SIZED HAIL IN
NEW LENOX.
1255 PM HAIL 1 NW MANHATTAN 41.43N 88.00W
06/22/2020 M1.00 INCH WILL IL EMERGENCY MNGR
WILL COUNTY SHERIFFS OFFICE REPORTS
QUARTER-SIZED HAIL IN MANHATTAN. TIME
ESTIMATED BY RADAR.
0115 PM HAIL 1 SW FRANKFORT 41.48N 87.87W
06/22/2020 M0.88 INCH WILL IL PUBLIC
PHOTO SHARED VIA SOCIAL MEDIA SHOWS HAIL
JUST BELOW 1 INCH DIAMETER.
&&
WSLSpecial Weather Statement
National Weather Service Chicago/Romeoville
153 PM CDT Mon Jun 22 2020
INZ001-222000-
Lake IN-
153 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 300 PM
CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ford Heights, or over Lynwood, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hammond, Gary, Calumet City, Portage, Merrillville, East Chicago,
Schererville, Hobart, Lansing, Crown Point, Highland, Munster,
Griffith, St. John, Lake Station, Whiting, Burnham, Dyer, Winfield
and New Chicago.
Including the following interstates...
Indiana I-80 between mile markers 1 and 15.
Indiana I-90 between mile markers 2 and 21.
Indiana I-94 near mile marker 16.
Indiana I-65 between mile markers 250 and 261.
This includes... Indiana University Northwest, Purdue University
Northwest Hammond, Illiana Motor Speedway, and South Shore Rail Cats
Baseball.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois...and northwestern Indiana.
LAT...LON 4141 8753 4168 8753 4168 8748 4167 8744
4168 8742 4167 8742 4165 8744 4164 8742
4163 8735 4162 8729 4162 8722 4143 8722
TIME...MOT...LOC 1853Z 257DEG 19KT 4151 8757
CarlawPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
156 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG 1 SSW FRANKFORT SQUARE 41.51N 87.81W
06/22/2020 WILL IL PUBLIC
PHOTO SHARED VIA SOCIAL MEDIA SHOWS TREE
SNAPPED NEAR BASE. NEAR 80TH AVENUE AND
US-30 IN FRANKFORT. TIME ESTIMATED BY RADAR.
&&
WSLSpecial Weather Statement
National Weather Service Chicago/Romeoville
232 PM CDT Mon Jun 22 2020
INZ002-222030-
Porter IN-
232 PM CDT Mon Jun 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PORTER COUNTY UNTIL 330
PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gary, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Portage, Valparaiso, Chesterton, Porter, Burns Harbor, South Haven,
Lincoln Hills, Wheeler, Ogden Dunes, Town Of Pines, Beverly Shores,
and Dune Acres.
This includes...Valparaiso University, Indiana Dunes State Park, and
Porter County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Indiana.
LAT...LON 4142 8722 4162 8722 4164 8716 4163 8716
4164 8715 4165 8715 4165 8712 4171 8693
4142 8693
TIME...MOT...LOC 1931Z 260DEG 21KT 4156 8729
KluberThe Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Tree damage was reported along Route 130 near Wheeler.
Numerous reports of trees and wires blown down around Valparaiso were received.
Trees and wires were blown down near the Washington Township Elementary School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896125, 896121, 896124, 896123.